Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 14, 2003, 10:16 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2003, 10:16 AM CDT (15:16 UTC)
- Expired
- Jul 14, 2003, 10:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:35 AM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 2:35 AM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 235 AM CDT TUE JUL 14 2003 SFC TROF RUNS N-S THRU NORTH CNTRL WI. LINGERING SHWRS CONTINUE FOR FAR ERN ZONES, BUT EXTRAPOLATION TAKES THEM OUT OF THE AREA BY ZONE TIME. SO WE WILL NOT MENTION THEM. OLD OUTFLOW BNDRYS COULD SPARK ISOLD SHWRS, BUT DONT THINK ITS WORTH MENTIONING ATTM. ANOTHER SIMILAR BATCH OF COOLER TOPS IS FLOATING THRU THE MN ARROWHEAD, PROBABLY DEBRIS FROM EARLIER CONVECTION IN FGFS AREA. HIGH PRES SETTLING IN TDA WITH AN 850 COOL POOL ALG THE CAN BDR. CU RULE FIEDLS INDICATE THAT AREA AND NWRN WI COULD HAVE A THICK CU FIELD TDA. ITS PSBLE TO GET A FEW SPRINKLES, BUT WILL NOT MENTION ATTM. NEXT WX ISSUE WILL BE WED AFTN. THE PTN SHIFTS ARND PRETTY QUICKLY, AND WAA ADVECTION SETS UP IN THE DAKS AND NWRN MN. THE 850 TEMPS GO FROM ABOUT 10 C TDA TO 18 ON WED. THE WAA SETS UP A WM FNTL BNDRY THAT CUTS ACRS THE NWRN CORNER OF THE MN CWA. DEW PTS IN THE 60-65 DEG RANGE RETURN WHICH PRODUCE CAPE OF 1000 J/KG AND -6 LI VALUES FOR WED AFTN. THE 700 MB TEMPS REMAIN BELOW 10C AT THAT TIME ACCORDING TO THE ETA. SO IT APPEARS THAT THE FNTL ZONE WILL BE A FOCUS FOR AFTN CONVECTION. ALTHO THE POPS WERE PULLED FOR THE ENTIRE CWA EARLIER, WE FELT COMPELLED TO REINTRODUCE THEM UP THERE. ELSEWHERE IN THE CWA, WE DID NOT MENTION PCPN. IT WOULD LIKELY BE A NOCTURNAL EVENT. KEPT THE EXISTING TEMPS FOR THE MOST PART WHICH ARE A BLEND OF THE GFS AND ETA. ETA WAS USED AS THE MODEL OF CHOICE HERE. .DLH...NONE. CS
Hazardous weather outlook, Jul 14, 7:15 AM CDT, 3 hours 1 minute before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 715 AM CDT MON JUL 14 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE INTO CENTRAL MINNESOTA AROUND NOON AND REACH THE MINNESOTA WISCONSIN BORDER AROUND MID AFTERNOON. FINALLY, THE STORMS WILL REACH NORTH CENTRAL WISCONSIN THIS EVENING. THE GREATEST THREAT WILL BE STRONG WINDS AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY WILL BE A DAY OF RELIEF...BUT THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:53 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 82 min |
| Jul 14, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 51 min |
| Jul 14, 5:37 PM CDT | Tornado Warning | DLH | Koochiching, Saint Louis | 53 min |
| Jul 14, 5:43 PM CDT | Tornado Warning | DLH | Cass | 32 min |
| Jul 14, 6:13 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 32 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.